Tornadoes · United States · Kansas · 2016
EF0 tornado, Mayfield, Kansas, April 26, 2016
This EF0 tornado ran 1.1 miles across Sumner County on April 26, 2016, touching down at 3:58 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 26, 2016
- Touchdown
- 3:58 PM CDT (20:58 UTC)
- Lifted
- 3:59 PM CDT (20:59 UTC)
- On the ground
- 1 minutes
- Path length
- 1.1 miles (1.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sumner County
- Touchdown point
- 37.240, -97.610
- Lift-off point
- 37.253, -97.600
- Record number
- 1604261458-01
The damage survey
1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Brief touchdown in open country.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes. In South-Central Kansas the 2 greatest dangers, by far, were large hail and flash floods that resulted from 2 to 4 inches of rain that overwhelmed much of the Wichita Metro Area in only 2 to 3 hours. As the severe thunderstorms invaded Southeast Kansas late that evening, damaging, and times destructive, winds became by far the greatest threat, reaching around 80 mph.
A brief rope tornado was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
45 minutes of warning. NWS ICT issued a tornado warning for this county at 20:13 UTC, 45 minutes before the tornado touched down, in force until 21:00 UTC.
The county was under a tornado watch, issued at 19:15 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:15 UTC | 02:00 UTC | Tornado Watch | ICT |
| 19:26 UTC | 20:30 UTC | Severe Thunderstorm Warning | ICT |
| 20:13 UTC | 21:00 UTC | Tornado Warning | ICT |
| 20:21 UTC | 20:56 UTC | Severe Thunderstorm Warning | ICT |
| 20:28 UTC | 20:58 UTC | Severe Thunderstorm Warning | ICT |
| 20:54 UTC | 21:45 UTC | Tornado Warning | ICT |
| 21:38 UTC | 22:15 UTC | Severe Thunderstorm Warning | ICT |
| 21:45 UTC | 22:30 UTC | Severe Thunderstorm Warning | ICT |
| 22:07 UTC | 23:00 UTC | Severe Thunderstorm Warning | ICT |
| 22:52 UTC | 23:45 UTC | Severe Thunderstorm Warning | ICT |
| 22:57 UTC | 23:30 UTC | Severe Thunderstorm Warning | ICT |
| 23:05 UTC | 15:00 UTC | Flood Warning | ICT |
| 23:55 UTC | 00:39 UTC | Severe Thunderstorm Warning | ICT |
| 00:53 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 26, 1:16 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 26, 1:16 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 116 PM CDT TUE APR 26 2016 .UPDATE... ISSUED AT 112 PM CDT TUE APR 26 2016 MAIN FORECAST CHANGE IS TO LESSEN THE STRONG/VIOLENT LONG-TRACK TORNADO POTENTIAL. EXPECTING STORMS TO INITIATE BETWEEN 2-4PM...AS LARGE SCALE ASCENT EVIDENT ON SATELLITE IMAGERY OVERSPREADS THE WARM SECTOR...AND CONVECTIVE INHIBITION ERODES. ANTICIPATING SCATTERED STORMS TO INITIATE GENERALLY ALONG/WEST OF THE I-135 CORRIDOR NEAR THE DRYLINE...AND ALSO OVER CENTRAL AND EAST-CENTRAL KS WHERE DRYLINE/COLD FRONT INTERSECTS AN OUTFLOW BOUNDARY/WARM FRONT OVER CENTRAL AND EAST-CENTRAL KS. EXTREME INSTABILITY AND 40-50 KTS OF DEEP LAYER SHEAR WILL SUPPORT SCATTERED TO NUMEROUS SEVERE STORMS...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. AS PREVIOUS FORECASTERS MENTIONED...DEEP LAYER SHEAR VECTORS WILL BE ORIENTED MORE PARALLEL TO THE KANSAS PORTION OF THE DRYLINE...WHICH WILL TEND TO INHIBIT DISCRETE SUPERCELLS AND FAVOR MORE MIXED MODE/LINEAR STORMS. NEARLY ALL SHORT-TERM HIRES GUIDANCE SUPPORTS THIS SCENARIO. ADDITIONALLY...ALL GUIDANCE SUGGESTS ENVIRONMENTAL LOW-LEVEL HELICITY/SHEAR WILL REMAIN NEGLIGIBLE BEFORE 7PM. THESE FACTORS ALL SUPPORT A LESSER THREAT FOR LONG-TRACK SIGNIFICANT TORNADOES. HOWEVER...IF STORMS CAN REMAIN DISCRETE INTO THE EVENING...AND/OR SUPERCELLS MOVE NORTHEAST OUT OF OKLAHOMA THIS EVENING...INCREASING LOW-LEVEL SHEAR/HELICITY WILL SUPPORT A HIGHER STRONG/VIOLENT LONG-TRACK TORNADO THREAT THIS EVENING ESPECIALLY OVER SOUTH-CENTRAL INTO SOUTHEAST KS...POSSIBLY AFTER DARK. OVERALL THOUGH...THE HIGHEST THREAT FOR DISCRETE SUPERCELLS WILL REMAIN FURTHER SOUTH OVER OK AND NORTHWEST TX WHERE DEEP LAYER SHEAR IS ORIENTED MORE PERPENDICULAR TO THE DRYLINE. FURTHERMORE...WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX DEVELOPING...AREAS OF LOCALLY HEAVY RAIN AND FLOODING ARE POSSIBLE THIS EVENING-OVERNIGHT OVER EASTERN KS. ADK && .SYNOPSIS... ISSUED AT 256 AM CDT TUE APR 26 2016 AN OUTBREAK OF SIGNIFICANT SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON LINGERING INTO THE NIGHTTIME HOURS. TORNADOES...SOME STRONG...WILL BE POSSIBLE...IN ADDITION TO VERY LARGE HAIL EXCEEDING 3 INCHES IN DIAMETER AND DAMAGING WINDS. && .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 256 AM CDT TUE APR 26 2016 ONE CHANGE FROM 24-HOURS AGO WHEN LOOKING AT THE 00Z MODEL DATA IS AN INCREASE IN THE MID-LVL FLOW NOSING INTO SOUTH CENTRAL KANSAS BY 00Z WED. THIS APPEARS REASONABLE GIVEN THE 90KT H5 FLOW RUNNING DOWN THE CALIFORNIA COAST ON THE 00Z RAOBS. IN ADDITION...THE NAM AND TO A LESSER DEGREE THE GFS FLOW AT H85 IS MORE STRONGLY BACKED COMPARED TO EARLIER RUNS AS WE MOVE INTO THE EARLY EVENING HOURS WHICH LENDS SUPPORT TO THE OPENING SYNOPSIS. THE NAM HAS ALSO TRENDED FURTHER SOUTH WITH THE PLACEMENT OF THE SFC LOW OR THE TROUGH OF LOW PRESSURE AT THE SFC 00Z NOW DEVELOPING IT SOUTH INTO THE OK PANHANDLE AREA WHILE THE GFS OFFERED MORE RUN-TO-RUN CONSISTENCY WITH THE PLACEMENT OF THE SFC LOW. THE BOTTOM LINE IS BOTH THE NAM AND GFS ARE NOW IN REASONABLE AGREEMENT DEVELOPING A DRYLINE BETWEEN HWY 281 AND HWY 14 OR ALONG A LINE FROM NEAR MEDICINE LODGE TO GREAT BEND TO RUSSELL. THIS DRYLINE WILL BE THE FOCUS FOR DEEP MOIST CONVECTION AS CINH DIMINISHES AFTER 20-21Z. I AM A BIT CONCERNED THAT THE CAP MAY ERODE EARLIER BUT EITHER WAY THE MORE ORGANIZED UPDRAFTS ARE ANTICIPATED WITH THE ARRIVAL OF H5 HEIGHT FALLS DURING THE EVENING HOURS WHEN STEEPER MID-LVL LAPSE RATES AND STRONGER MID- LVL FLOW/STRENGTHENING LOW-LVL SHEAR IS EXPECTED TO DEVELOP IN THE 23-04Z TIMEFRAME. A CONTINUED RISK FOR ALL SEVERE HAZARDS WILL LIKELY CARRY INTO THE OVERNIGHT HOURS BEFORE THE ACTIVITY EXITS THE FORECAST AREA BY 09Z OR SO. WED-THU...AS THE PAC FRONT MOVES EAST OF THE AREA ON WED...DEEP LAYER WESTERLY FLOW SHOULD ALLOW FOR SOME BREAKS IN THE CLOUDS AND A NICE REBOUND IN TEMPERATURES. A FEW LOCATIONS MAY TOP 80 AND TRENDED HIGHS UP A BIT. MAINTAINED LOW POPS ACROSS PORTIONS OF CENTRAL KS AS A FEW AFTERNOON SHOWERS MAY DEVELOP UNDER THE UPPER COLD POOL. A COLD FRONT WILL ARRIVE WED NIGHT WITH A POST-FRONTAL STABLE REGIME ANTICIPATED ACROSS THE AREA ON THU AS SHORTWAVE RIDGING TRANSLATES ACROSS THE AREA WITH SEASONABLE HIGHS IN THE UPPER 60S AND LOW 70S. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 256 AM CDT TUE APR 26 2016 UNSETTLED WEATHER CONDITIONS WILL RETURN TOWARD THE END OF THE WEEK AS A VIGOROUS MID/UPPER TROUGH MOVES OUT OF THE ROCKIES AND INTO THE CENTRAL AND NORTHERN PLAINS STATES. MAINTAINED MID-HIGH POPS THROUGH THE WEEKEND AS A SERIES OF SMALLER SCALE IMPULSES MOVE THROUGH THE MEAN MID/UPPER TROUGH PROGGED TO REMAIN CAMPED ACROSS THE CENTRAL CONUS AREA. THIS WILL ALSO BRING BELOW NORMAL TEMPERATURES TO THE AREA OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1241 PM CDT TUE APR 26 2016 EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN 19-21Z THIS AFTERNOON...MAINLY ALONG AND JUST WEST OF THE I-135 CORRIDOR...AS WELL AS FROM CENTRAL KS EAST/SOUTHEAST INTO EAST- CENTRAL KS. THE THUNDERSTORM THREAT WILL PERSIST WELL INTO THE EVENING...AS ADDITIONAL ACTIVITY MOVES NORTHEAST OUT OF OKLAHOMA. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH VERY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. ADK && .FIRE WEATHER... ISSUED AT 256 AM CDT TUE APR 26 2016 RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND FIRE DANGER BELOW ELEVATED LEVELS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 57 76 47 / 70 80 10 10 HUTCHINSON 81 54 74 45 / 60 70 10 10 NEWTON 80 57 75 46 / 70 80 10 10 ELDORADO 80 58 77 47 / 70 80 10 10 WINFIELD-KWLD 81 58 77 48 / 70 80 10 0 RUSSELL 81 49 68 42 / 30 50 20 10 GREAT BEND 83 49 70 42 / 30 40 20 10 SALINA 82 55 73 46 / 70 70 20 10 MCPHERSON 80 54 74 44 / 60 70 20 10 COFFEYVILLE 82 63 78 51 / 60 90 10 10 CHANUTE 79 62 77 50 / 60 90 20 10 IOLA 78 62 77 50 / 60 90 30 10 PARSONS-KPPF 80 62 78 51 / 60 90 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...ADK SYNOPSIS...MWM SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK FIRE WEATHER...MWM
Hazardous weather outlook, Apr 26, 12:50 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT TUE APR 26 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SIGNIFICANT SEVERE WEATHER IS EXPECTED TO DEVELOP ANYTIME AFTER 1 PM AND CONTINUE INTO TONIGHT...GENERALLY ALONG AND EAST OF HIGHWAY 14. THE HIGHEST THREAT WILL LIKELY OCCUR GENERALLY ALONG AND WEST OF THE FLINT HILLS. SEVERE THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL HAVE THE POTENTIAL TO PRODUCE DESTRUCTIVE HAIL GREATER THAN 3 INCHES IN DIAMETER ALONG WITH DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...SOME OF WHICH MAY BE STRONG. STORMS WILL PERSIST WELL PAST SUNSET...SUPPORTING THE POTENTIAL FOR A FEW NIGHTTIME TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT TOWARDS THE EVENING AND OVERNIGHT HOURS WHICH MAY LEAD TO FLOODING CONCERNS...ESPECIALLY IN FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF STRONG TO SEVERE STORMS INCLUDING THE POTENTIAL FOR HEAVY RAIN IS POSSIBLE LATE IN THE WEEK. PLEASE CHECK LATER FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 26, 3:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 8 W CALDWELL 37.04N 97.75W
04/26/2016 M1.00 INCH SUMNER KS BROADCAST MEDIA
REPORT FROM KAKE TV.
&&
JMRLocal storm report, Apr 26, 3:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 8 W CALDWELL 37.04N 97.75W
04/26/2016 M1.25 INCH SUMNER KS BROADCAST MEDIA
REPORT VIA KAKE TV SPOTTER.
&&
JMRLocal storm report, Apr 26, 3:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 E VIOLA 37.48N 97.61W
04/26/2016 M0.25 INCH SEDGWICK KS EMERGENCY MNGR
TRAINED SPOTTER REPORTED NEAR K42.
0327 PM HAIL 7 S MILAN 37.16N 97.67W
04/26/2016 M1.25 INCH SUMNER KS TRAINED SPOTTER
REPORT VIA SPOTTER NETWORK.
&&
JMRLocal storm report, Apr 26, 3:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 3 NW VIOLA 37.51N 97.68W
04/26/2016 M0.88 INCH SEDGWICK KS EMERGENCY MNGR
&&
JMRLocal storm report, Apr 26, 3:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 7 NNW CLEARWATER 37.60N 97.55W
04/26/2016 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
ADKLocal storm report, Apr 26, 3:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL WEST WICHITA 37.69N 97.46W
04/26/2016 E0.88 INCH SEDGWICK KS PUBLIC
REPORTED IN NORTHWEST WICHITA.
&&
ADKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.0 hours before the tornado, 211 km from the path. April 26, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92820 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Dodge City, (KDDC), 00:00Z
3.0 hours after it, 211 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72993 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 2623 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.3 K/km
The surface observations
Wichita (ICT), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 79 | 66 | 190° 7 kt | 1000.7 | ||
| 20:25 UTC | 76 | 67 | 220° 4 kt | 1000.7 | TS | |
| 20:49 UTC | 73.4 | 68 | 250° 5 kt | 1000.7 | TSRA | |
| 20:53 UTC | 73 | 69 | 260° 9 kt | 1001 | TSRA BR | |
| 21:00 UTC | 71.6 | 66.2 | 260° 17 kt | 22 | 1001.7 | -TSRA BR |
| 21:53 UTC | 67 | 58 | 120° 18 kt | 26 | 997.6 | TSRA |
| 22:21 UTC | 65 | 59 | 180° 15 kt | 22 | 999 | -TSGRRA |
| 22:32 UTC | 62 | 56 | 140° 18 kt | 27 | 999 | -TSRA |
| 22:53 UTC | 66 | 60 | 210° 10 kt | 1000.7 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 48 km away, was scanning. The volume nearest the touchdown began at 20:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:53 UTC | HAIL 1 | 3 Se Bluff City | Harper, KS | |
| 19:58 UTC | HAIL 1 | 8 W Caldwell | Sumner, KS | REPORT FROM KAKE TV. |
| 20:02 UTC | HAIL 1.25 | 8 W Caldwell | Sumner, KS | REPORT VIA KAKE TV SPOTTER. |
| 20:27 UTC | HAIL 1.25 | 7 S Milan | Sumner, KS | REPORT VIA SPOTTER NETWORK. |
| 20:30 UTC | HAIL 0.25 | 2 E Viola | Sedgwick, KS | TRAINED SPOTTER REPORTED NEAR K42. |
| 20:31 UTC | HAIL 0.88 | 3 Nw Viola | Sedgwick, KS | |
| 20:38 UTC | HAIL 0.75 | 7 Nnw Clearwater | Sedgwick, KS | PEA TO DIME SIZE HAIL. |
| 20:53 UTC | HAIL 0.75 | Goddard | Sedgwick, KS | |
| 20:57 UTC | HAIL 0.88 | West Wichita | Sedgwick, KS | REPORTED IN NORTHWEST WICHITA. |
| 20:58 UTC | TORNADO | 4 Wsw Mayfield | Sumner, KS | BRIEF ROPE TORNADO REPORTED |
| 20:59 UTC | HAIL 0.75 | 3 Nnw West Wichita | Sedgwick, KS | REPORTED BY OFF DUTY NWS EMPLOYEE NEAR 119TH AND 21ST. |
| 21:00 UTC | HAIL 1.25 | West Wichita | Sedgwick, KS | QUARTER TO HALF DOLLARS NEAR 135TH AND KELLOGG. |
| 21:00 UTC | HAIL 1.75 | 5 Se Viola | Sumner, KS | HAIL RANGING FROM QUARTER TO GOLF BALL SIZE. |
| 21:08 UTC | HAIL 1.75 | West Wichita | Sedgwick, KS | REPORT VIA PICTURE ON FACEBOOK. |
| 21:09 UTC | HAIL 1.75 | 3 Nnw West Wichita | Sedgwick, KS | MEASURED BY OFF DUTY NWS EMPLOYEE NEAR 21ST AND 119TH. |
| 21:14 UTC | HAIL 0.25 | Douglass | Butler, KS | HAIL WAS JUST BEGINNING TO FALL. |
| 21:22 UTC | HAIL 1 | 5 Sse Clearwater | Sumner, KS | RELAYED FROM STORM SPOTTER. |
| 21:50 UTC | HAIL 1 | 3 E Anthony | Harper, KS | |
| 21:56 UTC | HAIL 1.75 | 4 E Clearwater | Sedgwick, KS | |
| 22:00 UTC | HAIL 0.88 | 2 S Haysville | Sedgwick, KS | |
| 22:00 UTC | HAIL 2 | 5 W Mulvane | Sedgwick, KS | DELAYED REPORT. |
| 22:06 UTC | HAIL 1.75 | 2 Nw Haysville | Sedgwick, KS | REPORTED NEAR 55TH STREET AND RIDGE ROAD. |
| 22:10 UTC | HAIL 1.75 | 2 E Clearwater | Sedgwick, KS | |
| 22:15 UTC | HAIL 0.88 | 3 Ssw Downtown Wichita | Sedgwick, KS | HEAVY HAIL MAX SIZE OF NICKEL AT BROADWAY AND MERIDIAN. |
| 22:15 UTC | HAIL 1 | 6 S Downtown Wichita | Sedgwick, KS | HAIL REPORTED AT WEST 47TH AND SOUTH BORADWAY IN WICHITA. |
| 22:22 UTC | HAIL 1.75 | South Wichita | Sedgwick, KS | NEAR 55TH AND BROADWAY. REPORTED VIA TWITTER. |
| 22:25 UTC | HAIL 2 | 3 W Derby | Sedgwick, KS | |
| 22:25 UTC | HAIL 2 | 3 W Derby | Sedgwick, KS | |
| 22:29 UTC | HAIL 1.5 | East Wichita | Sedgwick, KS | REPORTED IN COLLEGE HILL. |
| 22:31 UTC | HAIL 0.88 | 2 Ese Downtown Wichita | Sedgwick, KS | REPORTED AT GROVE AND KELLOG. |
| 22:32 UTC | HAIL 1.75 | South Wichita | Sedgwick, KS | PAWNEE AND INTERSTATE 135. |
| 22:33 UTC | HAIL 1.25 | 2 E Downtown Wichita | Sedgwick, KS | REPORTED AT HILLSIDE AND DOUGLAS. |
| 22:35 UTC | HAIL 2 | 2 E Downtown Wichita | Sedgwick, KS | REPORTED AT DOUGLAS AND HILLSIDE. |
| 22:39 UTC | HAIL 1.5 | 2 W Downtown Wichita | Sedgwick, KS | |
| 22:54 UTC | HAIL 1 | 3 W Mayfield | Sumner, KS | REPORTED AT 20TH AND CALDWELL ROAD. |
| 22:58 UTC | HAIL 1 | West Wichita | Sedgwick, KS | NEAR CENTRAL AND RIDGE. |
| 23:25 UTC | HAIL 1.25 | 2 E Conway Springs | Sumner, KS | QUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT FIRESTATION TO THE EAST OF CONWAY SPRINGS. |
| 23:36 UTC | HAIL 1.25 | Clearwater | Sedgwick, KS | |
| 23:45 UTC | HAIL 1.5 | 3 N Clearwater | Sedgwick, KS | |
| 23:51 UTC | HAIL 1.25 | South Wichita | Sedgwick, KS | NEAR 71ST AND BROADWAY. COURTESY KWCH STORM CHASER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 26, 2016
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 26 | 12:52 PM CDT | EF1 | Warren, MO | 5.5 | 100 | |||
| April 26 | 1:24 PM CDT | EF0 | Saint Charles, MO | 0.3 | 50 | |||
| April 26 | 3:47 PM CDT | EF0 | Geary, KS | 0.0 | 10 | |||
| April 26 | 5:38 PM CDT | EF1 | Vanderburgh, IN | 7.5 | 250 | $250,000 | ||
| April 26 | 5:42 PM CDT | EF0 | Shawnee, KS | 0.0 | 20 | |||
| April 26 | 5:47 PM CDT | EF0 | Haskell, TX | 1.5 | 25 | |||
| April 26 | 7:20 PM EDT | EF0 | Greene, IN | 0.1 | 75 | $15,000 | ||
| April 26 | 7:47 PM CDT | EF0 | Smith, KS | 0.3 | 100 | |||
| April 26 | 8:08 PM CDT | EF0 | Canadian, OK | 4.1 | 50 | $12,000 | ||
| April 26 | 8:43 PM CDT | EF1 | Oklahoma, OK | 10.0 | 150 | $10,000 | ||
| April 26 | 8:49 PM CDT | EF0 | Oklahoma, OK | 3.7 | 100 | $4,000 | ||
| April 26 | 9:22 PM CDT | EF0 | Grayson, TX | 0.2 | 80 | $200,000 | ||
| April 26 | 9:44 PM CDT | EF1 | Osage, OK | 3.8 | 450 | |||
| April 26 | 9:50 PM CDT | EF1 | Pontotoc, OK | 2.0 | 200 | $20,000 | ||
| April 26 | 9:52 PM CDT | EF1 | Osage, OK | 6.9 | 900 | $15,000 | ||
| April 26 | 10:00 PM CDT | EF1 | Creek, OK | 5.6 | 550 | $20,000 | ||
| April 26 | 10:00 PM CDT | EF1 | Pawnee, OK | 7.0 | 800 | $150,000 | ||
| April 26 | 10:00 PM CDT | EF0 | Grayson, TX | 2.4 | 150 | 5 | $450,000 | |
| April 26 | 10:11 PM CDT | EF0 | Grayson, TX | 6.0 | 75 | $80,000 | ||
| April 26 | 10:18 PM CDT | EF1 | Tulsa, OK | 3.8 | 600 | $150,000 | ||
| April 26 | 10:26 PM CDT | EF1 | Tulsa, OK | 2.7 | 350 | $100,000 | ||
| April 26 | 10:36 PM CDT | EF1 | Tulsa, OK | 1.0 | 150 | $10,000 | ||
| April 26 | 11:11 PM CDT | EF1 | McIntosh, OK | 7.5 | 400 | $100,000 | ||
| April 26 | 11:16 PM CDT | EF0 | Craig, OK | 10.1 | 500 | $20,000 | ||
| April 26 | 11:34 PM CDT | EF1 | Muskogee, OK | 5.1 | 800 | $50,000 | ||
| April 26 | 11:35 PM CDT | EF0 | Mayes, OK | 4.7 | 750 | $20,000 | ||
| April 26 | 11:46 PM CDT | EF1 | Cherokee, OK | 7.2 | 700 | $150,000 | ||
| April 26 | 11:58 PM CDT | EF1 | Delaware, OK | 10.1 | 850 | $100,000 | ||
| April 26 | 12:03 AM CDT | EF1 | Pushmataha, OK | 1.5 | 500 | $125,000 | ||
| April 26 | 12:07 AM CDT | EF1 | Ottawa, OK | 1.6 | 350 | $150,000 | ||
| April 26 | 12:21 AM CDT | EF1 | Newton, MO | 0.8 | 150 | $50,000 | ||
| April 26 | 12:23 AM CDT | EF1 | Sequoyah, OK | 4.3 | 500 | $25,000 | ||
| April 26 | 12:29 AM CDT | EF1 | Benton, AR | 9.1 | 600 | $50,000 | ||
| April 26 | 12:41 AM CDT | EF1 | Benton, AR | 2.0 | 350 | $30,000 | ||
| April 26 | 12:53 AM CDT | EF1 | Crawford, AR | 2.4 | 300 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.